Condensed

See the latest coronavirus and vaccine informationLearn about the Lancaster General Hospital Emergency Department expansion and related traffic changes.

Medicines That Can Cause Changes in Heart Rate or Rhythm

Topic Overview

Many medicines and drugs can affect the rate and rhythm of the heart. A few examples are:

  • Asthma medicines.
  • Decongestants and cold medicines.
  • Illegal drugs such as cocaine or amphetamines.
  • Some heart and blood pressure medicines.
  • Some medicines for depression and anxiety.
  • Thyroid medicine.

Illegal drugs, such as cocaine or amphetamines, also can cause changes in your heart rate or rhythm.

If changes in your heart rate or rhythm occur following the start of a new medicine:

  • Call the doctor who prescribed the medicine before taking another dose. The medicine may need to be stopped, changed, or the dose adjusted.
  • If you are taking a nonprescription medicine, stop taking the medicine. If you feel you need to continue taking the medicine, call your doctor to discuss it.

Credits

Current as of: April 29, 2021

Author: Healthwise Staff

Medical Review:

William H. Blahd Jr. MD, FACEP - Emergency Medicine

Martin J. Gabica MD - Family Medicine

Adam Husney MD - Family Medicine

David Messenger MD - Emergency Medicine, Critical Care Medicine

H. Michael O'Connor MD - Emergency Medicine

Share This Page: